Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 8, NWS Medford, OR

March 20, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Mar 20, 2019, 8:13 AM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 21, 2019, 2:00 PM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2019, 8:13 AM PDT (15:13 UTC)
In effect from
Mar 21, 2019, 2:00 PM PDT
Expired
Mar 22, 2019, 5:00 AM PDT
In force
15 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 3.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WHUS46 KMFR 201513
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
813 AM PDT Wed Mar 20 2019


ORZ021-022-211200-
/O.NEW.KMFR.BH.S.0008.190321T2100Z-190322T1200Z/
South Central Oregon Coast-Curry County Coast-
813 AM PDT Wed Mar 20 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY AFTERNOON
THROUGH LATE THURSDAY NIGHT...

The National Weather Service in Medford has issued a Beach
Hazards Statement for an enhanced risk of sneaker waves...which 
is in effect from Thursday afternoon through late Thursday night. 

* Hazards: Elevated risk of sneaker waves. 

* Timing: Thursday afternoon through late Thursday night. 

* Locations Include: The south Oregon coast from Florence to the 
  California state line, especially for west and northwest facing 
  beaches. 

* Potential Impacts: Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
1 follow-up statement
731 
WHUS46 KMFR 211215
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
515 AM PDT Thu Mar 21 2019


ORZ021-022-221200-
/O.CON.KMFR.BH.S.0008.190321T2100Z-190322T1200Z/
South Central Oregon Coast-Curry County Coast-
515 AM PDT Thu Mar 21 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 2 PM PDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* Hazards: Elevated risk of sneaker waves.

* Timing: Thursday afternoon through late Thursday night.

* Locations Include: The south Oregon coast from Florence to the 
  California state line, especially for west and northwest 
  facing beaches. 

* Potential Impacts: Sudden and unusually high wave run-up can
  take beachgoers by surprise resulting in possible injury or
  drowning. Shock and hypothermia can occur quickly in the cold
  northern California and southern Oregon coastal waters. Logs and
  other debris can become lifted and floated by these waves, 
  increasing risk to those in or near the cold water.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

BTL

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 20, 6:11 AM PDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 20, 6:11 AM PDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
611 AM PDT Wed Mar 20 2019

The Aviation section has been updated...

.SHORT TERM...Upper level troughing stretches from a low center
near the Aleutians into California this morning. One particularly
vigorous shortwave within the system is moving northward through
central California this morning. Locally, there are echoes on
radar that look like precipitation, but the majority of this is
probably still aloft as evidenced by the fact that virtually none
of our obs sites have shown any rain over the last few hours.
Nevertheless, there is band of significant rain south of Redding
and moving north at this hour. Guidance shows that band mostly
affecting Siskiyou and Modoc counties later this morning, but some
of it will certainly creep across the border into Oregon today.
The locations in Oregon that are most likely to see rain today are
those prone to southeast upslope flow like the Cascades/Siskiyous
and east side mountains as well as the Klamath Falls area. While
those are the favored areas today, I wouldn't rule out rain
anywhere in our forecast area. That said, it's not hard to imagine
the Rogue Valley being in a rain shadow today. As a result of all
this, today will be much cooler than yesterday in most areas.

As a portion of the trough closes off and moves through California
tonight and into the Great Basin tomorrow, precipitation becomes
more scattered over our area. However, with deep, moist southeast
flow continuing, rain chances continue almost everywhere through
tomorrow. Those areas prone to southeast upslope will still remain
favored, of course. The next significant wave in the pattern is
expected to bring widespread valley rain, high mountain snow, and
locally breezy winds Friday. The extended forecast remains largely
unchanged, and the discussion from yesterday follows. -Wright

.LONG TERM...Saturday through Wednesday, March 23-27, 2019...
Following Friday night's front, an upper trough axis will move
through the CWA Saturday. As the front pushes through the Great
Basin, steadier precipitation across far SE sections in the
morning will end, while most other areas have a brief break post-
front. Showers are expected to re-develop as instability increases
later Saturday morning and Saturday afternoon. There could be
some potent showers out there, especially along and west of the
Cascades, but model thunder parameters are not that impressive at
this time.

Showers should end with the loss of instability Saturday evening,
then short wave ridging builds in overnight Saturday into Sunday.
The air mass doesn't look cold enough to have a large impact on
agriculture, with forecasted low temperatures in the low to mid 30s
for the west side valleys Sunday morning.

With the ridge in place Sunday, overall, dry, mild weather is
expected with highs in the low to mid 60s west of the Cascades and
in the low to mid 50s over the east side. Locally breezy conditions
may develop in the afternoon.

The next front offshore will approach the coast Sunday night, then
move onshore Monday. There should be a period of gusty south to
southeast winds in advance of the front, especially in the typical
locations like the Shasta Valley, southern end of the Rogue Valley
and over the east side. While a period of steadier precipitation
will likely accompany the front, especially along and west of the
Cascades, it doesn't appear to be a big rain-maker at this time.

Broad SW flow aloft will set up Monday night with another
disturbance offshore expected to move into the area Tuesday.
There is a reasonable amount of spread in the guidance with respect
to this system, with some models taking it north into our area, but
others keeping it farther south with most of the heavier
precipitation directed into California. Have gone with a blend of
solutions here, but this still keeps the best precipitation across
our southern and western zones. Either way, we'll maintain an
unsettled weather pattern into mid-next week with temperatures
fairly close to seasonal averages. -Spilde

&&

.AVIATION...For the 20/12Z TAFS...
Moderately strong winds above a surface inversion could lead to low
level turbulence in the Klamath Falls area this morning through 18Z.
Otherwise, a wave of low pressure will continue to move through the
area today bringing showers, most numerous in California and,
primarily focused in the Mount Shasta area. While partial mountain
obscurations will occur throughout the day, MVFR valley ceilings are
expected to be almost only for Siskiyou County, lowest in the Mount
Shasta area. This evening through tonight the showers will taper
off. Periodic/brief MVFR is possible for much of the forecast area,
especially for the coast and Umpqua Basin, this evening through
tonight. BTL

&&

.MARINE...Updated 315 AM PDT Wednesday, 10 March 2019...
The Hazardous Seas Warnings that had previously been issued for
late Wednesday evening through late Thursday evening has been
cancelled, as the strength and timing of the low pressure system
driving those has changed significantly. Seas during that time
period are expected to remain below Small Craft Advisory levels.

Low pressure currently moving in from the southwest will bring a
slight increase in south wind, as well as more showers today.
These showers are likely to taper off tonight, while light
southerly wind continues. Southerly winds will increase to
advisory levels early Friday and then may reach gale force beyond
10 nautical miles of the coast during the day Friday. The latest
models suggest winds slightly stronger than our current forecast
indicates, with sustained south winds of 30 to as high as 40 kt
possible during the Gale Watch time period Friday. Building long
period west swell Friday and southerly wind waves are also
expected to result in hazardous seas, likely peaking in 12 to 17
foot range. While winds will then diminish, elevated long period
swell is expected to continue to bring conditions hazardous to
small craft through the weekend.

It should be noted that another Beach Hazards Statement may be
needed for a threat of sneaker waves Thursday afternoon into
Thursday night due to another very long period swell moving in.
BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from late Thursday night
     through Friday afternoon for PZZ370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:50 AM PDTGale WatchMFR11 hr
Mar 20, 2:05 PM PDTGale WarningMFR51 hr
Mar 20, 2:05 PM PDTHazardous Seas WarningMFR51 hr

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.